Utah, 2019

Wildfire in Utah, July 26 to 31, 2019

July 26 to 31, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 22 miles northwest of Blanding in the Manti-La Sal National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 22 miles northwest of Blanding in the Manti-La Sal National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 10:31 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 26, 10:31 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1131 AM MDT Fri Jul 26 2019

.SHORT TERM...(Today through Saturday)
Issued at 350 AM MDT Fri Jul 26 2019

Monsoonal moisture wrapped around the west/northwest periphery of the
high pressure system, currently centered over western New Mexico, has
supported a few lingering showers across southeast Utah and southwest
Colorado this morning. These showers will taper off shortly after
sunrise, before the next round of precipitation builds this
afternoon.

A trough off the PacNW coast will start to squish the ridge of high
pressure to our south, forcing the center of the circulation to the
south and west. A southwesterly track of the high will transition our
CWA from southwest to westerly flow aloft, steering any storm that
develops this afternoon on a northeasterly to easterly track.
Showers and thunderstorms will develop around noon over higher
terrain, before moving over valleys later in the evening. High
PWAT values and slow moving storms are likely again this
afternoon, keeping the threat of localized flash flooding until
diminishing after sunset.

The shortwave responsible for pushing the high to our SW will cross
the CWA on Saturday. Moisture ahead of the shortwave will keep chances
for afternoon showers and thunderstorms high, with dry air filtering
in behind. Expect stronger northwest winds Saturday, as the pressure
gradient tightens. Increased sheer aloft may allow for stronger storms
to develop, mainly north of I-70.

.LONG TERM...(Saturday night through Thursday)
Issued at 350 AM MDT Fri Jul 26 2019

Upper level trough/shrtwv will be exiting the forecast area
Saturday night with ridging rebuilding across the western Great
Basin. This will bring drier, northwest flow across eastern Utah and
western Colorado as we close out the weekend. Would expect any
Saturday evening convection to be dissipating by midnight with dry
and cooler weather for Sunday morning. The center of a somewhat
broad and flat ridge will set-up west of the Four Corners on Monday
with generally dry conditions anticipated through Tuesday. The
exception may be an isolated storm or two across the San Juans.

The ridge slides east Tuesday night and Wednesday, which opens the
door once again for another push of monsoonal moisture from the
south. Precipitable water values are forecast to rapidly improve
from south to north rising from around 0.5" on Tuesday to near 1.3"
by Wednesday afternoon. Another shortwave is also advertised by the
GFS to cross eastern Utah and western Colorado sometime Wednesday.
This will be enough to get at least high chance pops back into the
forecast for Wednesday and Thursday. The GFS continues to pump
moisture northward right on into the weekend. With most monsoonal
plumes, will see focus of convection over the higher elevations
during peak heating with nighttime convection favoring the valleys.
Those detail will be worked out as the we move deeper into the
event. Temperatures will be running near seasonal norms for much of
the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri Jul 26 2019

Scattered to numerous showers and thunderstorms will occur over
the next 24 hours, with the peak period for shower and
thunderstorms expected between 18Z this afternoon and 06Z this
evening. Gusty outflow winds to 45kts, small hail and very heavy
rainfall will accompany the strongest storms. CIGS may reach ILS
breakpoints with VSBYS dipping to between 3-5 NM in heavy
rainfall associated with the stronger storms. Otherwise, VFR
conditions will prevail through the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...ERW
LONG TERM...JDC
AVIATION...JVC
Hazardous weather outlook, Jul 26, 3:25 AM MST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
425 AM MDT Fri Jul 26 2019

COZ001>014-017>023-UTZ022>025-027>029-271200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
425 AM MDT Fri Jul 26 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected over the
high country with the southern ranges favored. Lightning, heavy
rain and gusty outflow winds up to 40 MPH are the main threats
through late this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm coverage will peak on Saturday, before drier
conditions move in Sunday through Tuesday. Heavy rainfall rates
will remain a significant threat through Saturday. Thereafter,
there will be a decreasing trend in thunderstorm activity from
Sunday into early next week.

Monsoonal moisture will surge back over eastern Utah and western
Colorado by Wednesday, with showers and thunderstorms returning to
much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 26, 1:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
203 PM MDT Fri Jul 26 2019

COZ008-010-013-262030-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
203 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD COUNTY
UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking mutliple thunderstorms
near Glenwood Springs, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. In addition, significant hail accumulation on roadways
is likely.

Locations impacted include...
Glenwood Springs and Shoshone.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 109 and 131.
 Colorado 82 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3950 10744 3963 10748 3974 10712 3953 10706
TIME...MOT...LOC 2002Z 253DEG 6KT 3958 10723

Stearns
Special weather statement, Jul 26, 1:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
214 PM MDT Fri Jul 26 2019

COZ001>003-262045-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
214 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO BLANCO COUNTY
UNTIL 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Rangely, or 58 miles southeast of Vernal, moving
east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Rio
Blanco County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3992 10866 4003 10869 4011 10844 3995 10837
TIME...MOT...LOC 2014Z 253DEG 6KT 4000 10860

Stearns
Special weather statement, Jul 26, 1:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
226 PM MDT Fri Jul 26 2019

COZ008-010-262100-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
226 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EAGLE COUNTY UNTIL
300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Avon, or 45 miles east of Glenwood Springs, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Eagle
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3970 10656 3980 10660 3986 10643 3981 10640
      3980 10640 3979 10639 3977 10639 3975 10637
      3976 10634 3974 10633 3972 10630
TIME...MOT...LOC 2026Z 255DEG 12KT 3975 10652

Stearns
Special weather statement, Jul 26, 1:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
245 PM MDT Fri Jul 26 2019

COZ002-003-262115-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
245 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO BLANCO COUNTY
UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Parachute, or 46 miles northeast of Grand
Junction, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Rio
Blanco County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3965 10826 3975 10829 3983 10806 3966 10798
TIME...MOT...LOC 2045Z 256DEG 8KT 3970 10822

Stearns
Special weather statement, Jul 26, 1:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
246 PM MDT Fri Jul 26 2019

COZ019>021-UTZ028-262130-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
246 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES COUNTY UNTIL
330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dove Creek, or 23 miles east of Monticello, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dove Creek.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 52 and 68.
 Colorado 141 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10897 3779 10906 3794 10874 3769 10862
TIME...MOT...LOC 2046Z 248DEG 9KT 3774 10893

JVC
Special weather statement, Jul 26, 1:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
253 PM MDT Fri Jul 26 2019

UTZ024-025-262130-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
253 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL
330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 40
miles southeast of Fort Duchesne, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3967 10958 3976 10963 3995 10936 3973 10923
TIME...MOT...LOC 2052Z 245DEG 12KT 3976 10952

Stearns

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Sal & Abajo Mountains

When
July 26, 2:00 PM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The Poison Canyon Fire began at the end of July due to lightning about 22 miles northwest of Blanding and grew to 1,520 acres before it was contained in mid August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843543.